Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 114, NWS Des Moines, IA

May 20, 20144 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 20, 2014, 6:44 PM CDT for 4 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2014, 6:44 PM CDT (23:44 UTC)
Expired
May 20, 2014, 7:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:26 PM CDT, 18 minutes earlier.

Area forecast discussion, May 20, 6:26 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT TUE MAY 20 2014

.SYNOPSIS...
ISSUED AT 302 PM CDT TUE MAY 20 2014

COLD FRONT ACROSS IOWA WILL MOVE SOUTH OF THE STATE BY WED MORNING
AND BECOME STATIONARY TO THE SOUTH. HIGH PRESSURE EXPECTED TO
RIDGE INTO THE NORTH CENTRAL U.S. AND SETTLE OVER THE GREAT LAKES
BY THE WEEKEND. HIGH WILL FINALLY MOVE OFF SUNDAY WITH A
DEVELOPING FRONTAL SYSTEM IN THE ROCKIES MOVING TOWARD THE AREA
SUNDAY AND MONDAY.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 302 PM CDT TUE MAY 20 2014

BRIEF WINDOW FOR SEVERE CONVECTION LATE AFTERNOON INTO
THE EARLY EVENING HOURS AS STORMS WILL BE HIGHLY DEPENDENT ON
DAYTIME HEATING. FRONT REMAINS LAID UP ACROSS CENTRAL IOWA AND IS
ORIENTED FROM SW IOWA TOWARDS WATERLOO. VERY LITTLE...IF ANY SURFACE
CONVERGENCE OVER CENTRAL IOWA...WITH SOME CONVERGENCE PRESENT ACROSS
SOUTHWEST IOWA. AS OF 19Z...CAP IS BEGINNING TO SHOW SIGNS OF
ERODING AND MUCAPE VALUES HAVE INCREASED TO 2000 J/KG ACROSS
CENTRAL TO SOUTHERN IOWA. HOWEVER...THERE IS ABSOLUTELY NO 0-1KM BULK
SHEAR PRESENT AND THE DEEP LAYER SHEAR IS MARGINAL FOR SUSTAINABLE
UPDRAFTS. DCAPE VALUES RANGE FROM 900 TO 1100 J/KG ALONG AND SOUTH
OF THE FRONT...SO DOWNBURST THREAT IS VIABLE. IF STORMS DO
DEVELOP...STILL ANTICIPATING THE MAIN THREAT TO BE LARGE HAIL AND
DAMAGING WINDS. THE 20.15Z HOPWRF KEEPS CONVECTION INITIATION IN
EASTERN IOWA...WHILE THE 20.17Z HRRR IS MORE BULLISH WITH THE
CONVECTION DEVELOPING OVER WESTERN IOWA. THE SPC 20.12Z 4KM WRF
SEEMED LIKE A DECENT BLEND BETWEEN THE TWO. REGARDLESS...AS
MENTIONED...STORMS WILL BE HIGHLY SUNSHINE DEPENDENT AND NOT
EXPECTING CONVECTION TO LAST MUCH LATER THAN 02Z...WINDOW OF SEVERE
WEATHER OPPORTUNITY WILL BE FROM 21Z TO 02Z. HAVE SEVERE MENTION FOR
LIKELY POPS DURING THE AFOREMENTIONED TIME FRAME AND WENT DRY PAST
06Z TONIGHT FOR THE ENTIRE FORECAST AREA.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 302 PM CDT TUE MAY 20 2014

HIGH PRESSURE WILL NOSE INTO IOWA ON WEDNESDAY AND DOMINATE THE
WEATHER ACROSS THE STATE THROUGH THE REST OF THE WEEK. HIGH IS
LIKELY TO BECOME ANCHORED FOR A WHILE OVER THE COLD GREAT LAKES.
TYPICAL OF THIS TIME OF THE YEAR...BUT EVEN MORE LIKELY THIS YEAR
GIVEN THE COLDER THAN NORMAL WATER TEMPS AND THE PATTERN NOT IN AN
OVERLY PROGRESSIVE STATE.

AS THE HIGH BEGINS TO MOVE OFF AND LOSE ITS INFLUENCE
THUNDERSTORMS THAT WILL BE BRUSHING THE FAR SOUTHWEST PART OF IOWA
WILL BEGIN ADVANCING EAST. MODELS HAVE COME INTO CLOSER AGREEMENT
WITH THE OVERALL PROGRESSION. UPPER LOW WILL IMPINGE ON THE UPPER
RIDGE ADVERTISED IN THE MODELS IS ACCEPTED. A MILD AND WET PERIOD
IS ON TAP LOOKING AT THE BULK OF NEXT WEEK WITH THE SLOW MOVING
UPPER SYSTEM AND A NEGATIVE PNA SETTING UP.

&&

.AVIATION...21/00Z
ISSUED AT 626 PM CDT TUE MAY 20 2014

MAIN CONCERN THIS EVENING WILL BE THE CONVECTION OVER THE THROUGH
04Z. BKN LINE OF STORMS MOVING NORTHEAST AND MAINLY NEAR KDSM...
KALO...AND IF THEY HOLD TOGETHER KOTM. OTHERWISE...MAINLY VFR
CONDITIONS EXPECTED AFT 05Z ONCE CONVECTION MOVES EAST. BY 14-15Z
WED WILL SEE WINDS PICK UP AND GUST TO 17-18KTS NORTH AREAS WITH
LIGHTER GUSTS FROM NORTH ACROSS THE SOUTH. VFR CONDITIONS EXPECTED
THROUGH END OF PERIOD FOR WED WITH MAINLY HIGH CLOUDS IF ANY
ACROSS THE REGION. WILL MONITOR KDSM FOR STRONGER STORMS THROUGH
03Z...THOUGH PRESENT THREAT REMAINS NORTH OF APT AT THIS TIME./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MS MAY 14
SHORT TERM...PODRAZIK
LONG TERM...MS MAY 14
AVIATION...REV
Hazardous weather outlook, May 20, 3:58 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT TUE MAY 20 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF HIGHWAY 20. SOME STORMS COULD BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST IOWA AT
TIMES FROM EARLY THURSDAY MORNING THROUGH FRIDAY NIGHT.
THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE REMAINDER OF THE
AREA THIS WEEKEND...WITH A LOW THREAT OF SEVERE WEATHER DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY.

LEE

In the hours before

Local storm report, May 20, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             AMES                    42.02N 93.62W
05/20/2014  E1.25 INCH       STORY              IA   PUBLIC

            MULTIPLE REPORTS VIA KCCI AND ISU IEM OF 1
            INCH TO 1.25 INCH HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 20, 6:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 N AMES                42.04N 93.63W
05/20/2014  E1.00 INCH       STORY              IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 20, 6:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             AMES                    42.02N 93.63W
05/20/2014  M1.75 INCH       STORY              IA   PUBLIC

            SEVERAL SOCIAL MEDIA REPORTS OF QUARTER TO
            GOLF BALL SIZE HAIL THROUGHOUT AMES.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 20, 6:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 SSE TRAER             42.15N 92.45W
05/20/2014  E0.75 INCH       TAMA               IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 20, 6:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 N AMES                42.04N 93.63W
05/20/2014  M0.75 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, May 20, 6:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE MAY 20 2014

IAZ047-059-060-210015-
BOONE IA-DALLAS IA-POLK IA-
639 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WOODWARD...OR 9 MILES EAST OF PERRY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POLK CITY...MADRID...GRANGER...WOODWARD...BIG CREEK LAKE...
SAYLORVILLE LAKE...SHELDAHL...BOUTON...LUTHER AND BIG CREEK STATE
PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4191 9405 4202 9375 4190 9370 4187 9370
      4186 9368 4179 9365 4174 9398
TIME...MOT...LOC 2338Z 254DEG 18KT 4185 9392

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:55 AM CDTSpecial Weather StatementDMXDallas50 min
May 20, 4:16 PM CDTSpecial Weather StatementDMXAudubon44 min
May 20, 4:22 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie38 min
May 20, 5:07 PM CDTSpecial Weather StatementDMXGuthrie23 min
May 20, 5:25 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene35 min
May 20, 5:36 PM CDTSpecial Weather StatementDMXGreene24 min
May 20, 5:51 PM CDTSpecial Weather StatementDMXStory24 min
May 20, 5:54 PM CDTSevere Thunderstorm WarningDMXBoone, Hardin, Marshall, Story36 min
May 20, 6:02 PM CDTSevere Thunderstorm WarningDMXTama28 min
May 20, 6:25 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story50 min
May 20, 6:28 PM CDTSevere Thunderstorm WarningDMXTama32 min
May 20, 6:39 PM CDTSpecial Weather StatementDMXBoone36 min
May 20, 6:58 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.